Colorado, 2007

Flash Flooding in Colorado, July 19, 2007

July 19, 2007 · NWS PUB · 3 events in 3 counties and zones

Heavy thunderstorm rain produced several areas of flash flooding over sections of southern Colorado.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

Heavy thunderstorm rain produced several areas of flash flooding over sections of southern Colorado.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 19, 1:45 PM MST, 3 hours 55 minutes earlier.

Area forecast discussion, Jul 19, 1:45 PM MST, 3 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
245 PM MDT THU JUL 19 2007

.SHORT TERM...
(TONIGHT AND FRIDAY)

...HEAVY RAIN AND FLASH FLOODING POSSIBLE THIS EVENING...

THUNDERSTORMS GOT OFF TO AN EARLY START TODAY AS THEY INITIATED
ACROSS THE MOUNTAINS SHORTLY AFTER 11 AM WITHIN MOISTURE PLUME
POSITIONED ACROSS WRN AND CENTRAL CO PER WV PICS.
MEANWHILE...FRONTAL BOUNDARY HAS MOVED THROUGH THE MAJORITY OF THE
SE PLAINS EARLIER THIS MORNING...WITH DEW POINTS IN THE LOWER 60S ACROSS
THE LOWER ARKANSAS RIVER VALLEY (KLHX AND KLAA OBS).  EVEN RICHER
LOW LVL MOISTURE LIES ACROSS NE CO.  AS WINDS BECOME MORE
EASTERLY...DEW POINTS ARE FORECAST BY SHORT RANGE MODELS TO INCREASE
INTO THE LOWER 60S ACROSS ALL OF THE SE PLAINS BY THIS EVENING...AND
THIS CERTAINLY LOOKS PLAUSIBLE.  LIGHT WINDS ALOFT WITHIN THE UPPER
RIDGE ARE RESPONSIBLE FOR SLOW MOVEMENT TO THUNDERSTORMS...AND WITH
MOISTURE INCREASING ACROSS THE EASTERN HALF OF THE FCST AREA (12Z
UPPER AIR SOUNDINGS SHOWING PCPN WATERS 140% OF NORMAL IN KDEN
SOUNDING)...HAVE OPTED TO ISSUE A FLASH FLOOD WATCH FOR THE EASTERN
MOUNTAINS AND ADJACENT PLAINS.  THESE AREAS WILL BE THE INITIAL
FOCAL POINT FOR THUNDERSTORMS THIS AFTN.  AS THUNDERSTORMS SET OUT
OUTFLOW BOUNDARIES...THUNDERSTORMS SHOULD BEGIN TO SPREAD ACROSS THE
ADJACENT PLAINS AFTER 21Z.  VIS AND RADAR MOSAICS ALSO SHOWING A SFC
BOUNDARY SAGGING SOUTHWARD...EXTENDING FROM NORTHERN EL PASO...TO
NORTHERN CROWLEY...KIOWA...AND NORTHEAST PROWERS COUNTIES AS OF 19Z.
THIS MAY BE THE TRUE FRONTAL BOUNDARY (EDGE OF DEEPER COOL AIRMASS)
AS TEMPS TO THE NORTH ARE IN THE 70S.  THIS BOUNDARY COULD ALSO BE
THE FOCUS FOR THUNDERSTORMS...THOUGH PER SPC MESO-ANALYSIS
PAGE...THERE IS STILL AROUND 100 J/KG OF CIN TO OVERCOME ACROSS THE
ERN PLAINS. HOWEVER...WITH A COUPLE MORE HOURS OF SURFACE
HEATING...CONVECTIVE TEMPS COULD BE ACHIEVED.  THIS POSES SOME
CHALLENGES FOR FLASH FLOOD POTENTIAL ACROSS THE SOUTHEAST PLAINS.
ATMOSPHERIC MOISTURE IS CERTAINLY THERE...AND THINK RAINFALL RATES
OF UP TO 2 INCHES PER HOUR WOULD BE POSSIBLE JUST ABOUT ANYWHERE
ALONG/EAST OF THE MOUNTAINS.  HOWEVER...SOIL MOISTURES ARE FAIRLY
DRY...SO FOR NOW WILL LIMIT THE FLASH FLOOD WATCH TO AREAS MORE
SUSCEPTIBLE TO RUN OFF PROBLEMS...COMPLEX TERRAIN OF THE SE MTS
INCLUDING THE BURN SCARS...AND THE ADJACENT PLAINS.  GIVEN THE SLOW
MOVEMENT TO STORMS...URBAN AREAS LIKE KCOS...KPUB AND ALL THE I-25
CORRIDOR CITIES...COULD EXPERIENCE SOME FLASH FLOODING DUE TO QUICK
RUN OFF WHICH CAN QUICKLY CHALLENGE DRAINAGE SYSTEMS.  WILL MONITOR
LATEST RADAR TRENDS AND MAY MAKE THIS A LAST MINUTE CALL.  NEXT
CONCERN IS FOR MARGINAL SEVERE WEATHER POTENTIAL...WITH DEW POINTS
IN THE UPPER 50S AND LOWER 60S ACROSS THE PLAINS...AND EVEN 40S
ACROSS THE WRN MTS/VALLEYS...CAPE VALUES ARE RUNNING AROUND 800-2000 J/KG.
SO COULD SEE SOME MARGINAL SEVERE HAIL WITH THUNDERSTORMS.  DEEP
LAYER SHEARS ARE AROUND 20 KTS OR LESS...SO MAIN THREAT WOULD BE FOR
PULSE TYPE SEVERE STORMS.  THINK SEVERE HAIL SHOULD BE FAIRLY
ISOLATED THOUGH.

ALTHOUGH ITS DIFFICULT TO FIND AN UPPER LEVEL FEATURE TO HELP
MAINTAIN THUNDERSTORMS OVERNIGHT...BOTH GFS/NAM HANG ON TO SOME QPF
ACROSS THE MTS AND SRN AREAS THROUGH THE NIGHT AND INTO TOMORROW
MORNING.  CERTAINLY PLAUSIBLE AS THERE COULD BE SOME EMBEDDED WEAK
SHORTWAVE...SO WILL MAINTAIN SOME ISOLATED POPS FOR THESE AREAS.
MAY ALSO CONTINUE TO SEE SOME DEVELOPMENT ALONG THE FRONT OVERNIGHT
ACROSS TX/OK PANHANDLE/NE NM.  SO WILL MAINTAIN SOME LOW GRADE POPS
ALONG THE SRN BORDER.

NOT MUCH CHANGE FOR TOMORROW.  UPPER RIDGE IS STILL POSITIONED OVER
THE AREA...AND EASTERLY LOW LVL FLOW WILL KEEP MID 50 TO LOWER 60
DEW POINTS ACROSS THE EASTERN PLAINS AND ADJACENT EASTERN SLOPES.
THIS COULD YIELD CAPES UP TO 1500-2000 +J/KG ACROSS THE EASTERN
MOUNTAINS/PLAINS WHERE DEW POINTS STAY HIGH. MODEL SOUNDINGS DO LOOK
A LITTLE DRIER IN THE MID AND UPPER LEVELS THOUGH...AND UPPER LEVELS
WARM A BIT WHICH MAY HELP CUT DOWN ON THE CAPE.  H7-H5 SPECIFIC
HUMIDITIES STILL AROUND 6 G/KG...SO WOULD THINK POCKETS OF HEAVY
RAINFALL WOULD AGAIN BE POSSIBLE.  WILL LET NEXT SHIFTS MONITOR THE
HEAVY RAIN POTENTIAL FOR FRI.  IN THE MEANTIME...BUMPED UP POPS IN
GRIDS FOR FRI TO AT LEAST SCT FOR THE MOUNTAINS/ADJACENT PLAINS.  -KT

.LONG TERM...
(FRIDAY NIGHT THROUGH THURSDAY)

FRI EVENING WITH UPSLOPE FLOW OVR THE SERN PLAINS...AND DEW POINTS
PROBABLY IN THE MID TO UPR 50S...THE NAM MAY BE NOT BE SHOWING
ENOUGH PCPN ALONG AND NR THE SERN MTS. THUS WL GO AHEAD WITH SCT
POPS OVR ALL THE MTS AND HIGH VALLEY FOR THE EARLY EVENING...AND
ISOLD POPS OVR THE SERN PLAINS. WOULD THEN EXPECT MOST IF NOT ALL OF
THE PCPN ENDING FOR THE LATE NIGHT HOURS.  FOR SAT IT LOOKS LIKE THE
UPR RIDGE CENTER WL BE AROUND SERN WY...SHIFTING TO THE NORTHEAST
INTO THE DAKOTAS BY MON AND CONTINUING TO SHIFT E INTO MN BY WED.
DURING THIS TIME-FRAME...THERE WL CONTINUE TO BE ENOUGH MSTR FOR
DAILY PCPN CHANCES OVR AND NR THE MTS. LOOKS LIKE TEMPS WL BE HOT
AGAIN THIS WEEKEND AND INTO THE BEGINNING OF NEXT WEEK WITH 90S TO
AROUND 100 DEGREES OVR THE SERN PLAINS.

&&

.AVIATION...
TSRA WILL AFFECT THE AIRPORTS AND FLIGHT ROUTES THROUGH 05Z.  MVFR
CIGS...LOCALLY HEAVY RAINFALL...ERRATIC WIND GUSTS UP TO 40 MPH AND
SMALL HAIL WILL BE POSSIBLE WITH TSRA.  MVFR TO IFR CIGS WILL
DEVELOP ACROSS THE SOUTHEAST PLAINS AFTER 10Z AFFECTING THE KCOS AND
KPUB TAF SITES.  STRATUS WILL DISSIPATE BETWEEN 15Z-16Z FRI.  -KT

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH UNTIL 11 PM MDT THIS EVENING FOR COZ072>088.

&&

31/28
Hazardous weather outlook, Jul 19, 10:49 AM MST, 6 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
1149 AM MDT THU JUL 19 2007

COZ058>089-093>099-201800-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1149 AM MDT THU JUL 19 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF
SOUTH CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON AND EVENING.
THE MAIN THREAT WITH THUNDERSTORMS WILL BE SMALL HAIL AND HEAVY
RAINFALL. THE GREATEST POTENTIAL FOR HEAVY RAIN WILL BE ACROSS
THE SOUTHEAST MOUNTAINS AND ADJACENT PLAINS WHERE EASTERLY UPSLOPE
FLOW WILL TRANSPORT INCREASING MOISTURE INTO THE SOUTHEAST
MOUNTAINS. RAINFALL RATES OF UP TO 2 INCHES PER HOUR WILL BE
POSSIBLE WITH THE STRONGER STORMS...AND WITH LIGHT WINDS
THROUGHOUT THE DEPTH OF THE ATMOSPHERE...THUNDERSTORMS ARE
EXPECTED TO BE SLOW MOVING...LEADING TO THE POTENTIAL FOR FLASH
FLOODING. HEAVY RAINFALL CAN CAUSE ROCK AND MUD SLIDES IN THE
MOUNTAINS AND CANYONS...AND MUD FLOWS ACROSS THE BURN SCARS SUCH
AS THE HAYMAN...MASON GULCH...MATO VEGA...AND IRON MOUNTAIN. HEAVY
RAINFALL IN URBAN AREAS CAN CAUSE QUICK RUN OFF WHICH CAN
OVERWHELM DRAINAGE SYSTEMS LEADING TO FLASH FLOODING OF
ROADWAYS...DRAINAGE DITCHES AND CREEKS...IN SPITE OF THE RECENT DRY
CONDITIONS.

ONE OR TWO SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON
WITH HAIL UP TO PENNY SIZE AND WIND GUSTS APPROACHING 60 MPH.
GIVEN THE SLOW MOVEMENT TO THUNDERSTORMS...THE STRONGER STORMS
COULD CAUSE LOCAL ACCUMULATIONS OF SMALL HAIL UP TO A FEW INCHES
DEEP.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLE EACH
AFTERNOON AND EVENING...MAINLY OVER THE MOUNTAINS. THE MAIN
THREATS FROM STORMS WILL BE CLOUD TO GROUND LIGHTNING AND LOCALLY
GUSTY WINDS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL
BE POSSIBLE ACROSS SOUTH CENTRAL AND SOUTHEAST COLORADO FROM 2 PM
THROUGH 11 PM.

The radar

The Pueblo radar (KPUX), 157 km away, was scanning. The volume nearest the first event began at 00:40 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Chaffee

When
July 19, 5:40 PM MST to 7:00 PM MST
Where
Chaffee County, 1 mi E of Salida to 6 mi W of Salida
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.530, -105.981

Heavy rain caused flooding of several county roads around Salida, including County Roads 107, 108, 111, and 291.

Flash Flood, Huerfano

When
July 19, 6:09 PM MST to 8:00 PM MST
Where
Huerfano County, 8 mi E of Gardner
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
37.780, -105.024

Heavy thunderstorm rains caused Highway 69 around mile marker 11 to close due to flooding.

Flash Flood, Pueblo

When
July 19, 6:16 PM MST to 10:00 PM MST
Where
Pueblo County, Pueblo West to Pueblo
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
38.310, -104.750

Rain amounts up to 4 inches caused numerous roads to flood and be closed for a time in Pueblo West and Pueblo.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, July 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 46398, 46397, 46399.